Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 257, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 16, 2015, 10:26 PM CDT for Stanton County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2015, 10:26 PM CDT (03:26 UTC)
- Expired
- Aug 16, 2015, 11:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 169 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 11:21 PM CDT | TSTM WND GST 58 | 2 Ne Johnson City, KS | THE WIND GUST WAS AT THE JOHNSON AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 2253 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
653
WUUS53 KDDC 170326
SVRDDC
KSC187-170415-
/O.NEW.KDDC.SV.W.0257.150817T0326Z-150817T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1026 PM CDT SUN AUG 16 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STANTON COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 1115 PM CDT
* AT 1026 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
THE SAUNDERS ELEVATOR...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND UP TO HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...MANTER AND THE SAUNDERS ELEVATOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3774 10204 3774 10168 3746 10161 3739 10204
TIME...MOT...LOC 0326Z 253DEG 24KT 3748 10215
HAIL...1.25IN
WIND...60MPH
$$
HOVORKA2 follow-up statements
261
WWUS53 KDDC 170357
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1057 PM CDT SUN AUG 16 2015
KSC187-170415-
/O.CON.KDDC.SV.W.0257.000000T0000Z-150817T0415Z/
STANTON KS-
1057 PM CDT SUN AUG 16 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR CENTRAL STANTON COUNTY...
AT 1057 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR
MANTER...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY AND MANTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3774 10197 3774 10168 3746 10161 3740 10196
TIME...MOT...LOC 0357Z 253DEG 24KT 3754 10190
HAIL...1.00IN
WIND...60MPH
$$
HOVORKA233
WWUS53 KDDC 170412
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1112 PM CDT SUN AUG 16 2015
KSC187-170421-
/O.EXP.KDDC.SV.W.0257.000000T0000Z-150817T0415Z/
STANTON KS-
1112 PM CDT SUN AUG 16 2015
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STANTON COUNTY WILL
EXPIRE AT 1115 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DODGE CITY.
LAT...LON 3774 10197 3774 10168 3746 10161 3740 10196
TIME...MOT...LOC 0410Z 253DEG 24KT 3754 10190
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:40 PM CDT, 46 minutes earlier.
Area forecast discussion, Aug 16, 9:40 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 940 PM CDT SUN AUG 16 2015 ...UPDATE TO SYNOPSIS... .SYNOPSIS... ISSUED AT 940 PM CDT SUN AUG 16 2015 WV Imagery and 00Z upper air analysis indicate a prevailing westerly flow aloft across the Western High Plains. Meanwhile, a broad upper level trough of low pressure is moving eastward across the Northern Rockies into the Northern Plains. Near the surface, a near stalled cold front extends from eastern Colorado northeast into northwest Kansas. && .SHORT TERM...(THIS EVENING THROUGH Monday) ISSUED AT 307 PM CDT SUN AUG 16 2015 A shortwave trough progressing across the northern plains has pushed a cold front into southwestern Nebraska this afternoon. A surface trough in the lee of the Rockies has resulting in a continuation of south winds, but surface dewpoints were not all that high by August standards(58 and 63F). The highest surface based CAPE values (>2000 j/kg) were in far western Kansas where the highest dewpoints and highest potential temperatures were located. Thunderstorms are expected to develop along the surface trough near the Colorado state line late this afternoon and then gradually spread eastward tonight. Given the limited CAPE farther east, storms will tend to weaken by as they move eastward. The storms in far western Kansas could be marginally severe. A strong shortwave trough by August standards will begin to approach the western high plains by late Monday. Tonight's storms could linger on Monday in elevated fashion. Later Monday, surface based storms could develop in far western Kansas and a few of these storms could be marginally severe across. Highs ought to be a little lower on Monday due to the cloud cover and possible precipitation, with upper 80s expected. .LONG TERM...(Monday NIGHT THROUGH Sunday) ISSUED AT 307 PM CDT SUN AUG 16 2015 The aforementioned shortwave trough will move across the plains on Tuesday. Widespread thunderstorms Monday night will spread southeastward into south central Kansas by Tuesday afternoon, the severity of which will depend on the extent of airmass recovery. Precipitation should be exiting western Kansas Tuesday night as the cold front sweeps through. Temperatures will drop into the 50s across most of western Kansas, with readings near 60 in south central Kansas. A much cooler airmass will progress into Kansas by Wednesday, with highs only topping out in the 70s. Temperatures could drop into the lower to mid 50s by Wednesday night due to light winds and lower dewpoints. Dry weather will persist into early Friday along with a warming trend as lee troughing and south winds resume. Thunderstorm chances may increase again as early as Friday as weaker shortwave troughs arrive in advance of the next stronger one. But the best storm chances will be late Saturday as a cold front and stronger shortwave trough approach. After highs near or greater than 90 Friday and Saturday, cooler highs near 80 are likely by Sunday. Dry weather can be expected Sunday through Tuesday in the wake of the cold front. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Monday EVENING) ISSUED AT 645 PM CDT SUN AUG 16 2015 A cold front moving through northwestern Kansas may bring increased cloudiness and scattered thunderstorms to the TAF sites this evening into the overnight period. Current thinking has MVFR conditions at the HYS terminal around 02Z and at the GCK terminal around 04Z. Confidence is lower that these storms will make it to the DDC terminal and VCTS has been placed to reflect this. Otherwise expect south southeasterly winds to continue across the TAF sites overnight. One exception to this will be at the HYS terminal where the aforementioned cold front may move through towards sunrise tomorrow shifting winds to the northeast. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 89 67 87 / 40 30 50 50 GCK 66 88 65 86 / 80 40 40 40 EHA 66 89 65 87 / 70 50 40 30 LBL 68 89 67 88 / 40 40 50 50 HYS 67 88 66 84 / 70 40 50 50 P28 69 91 69 89 / 20 20 40 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJohnson SHORT TERM...Finch LONG TERM...Finch AVIATION...Hovorka_42
Hazardous weather outlook, Aug 16, 3:53 PM CDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 353 PM CDT SUN AUG 16 2015 KSZ030-031-043>046-061>066-074>081-084>090-172100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 353 PM CDT SUN AUG 16 2015 /253 PM MDT SUN AUG 16 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. DISCUSSION...THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT. STORMS ACROSS FAR WESTERN KANSAS COULD CONTAIN SMALL HAIL AND WIND GUSTS UP TO 60 MPH. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. WEATHER HAZARDS EXPECTED... LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. DISCUSSION...THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY AND THEN AGAIN BY FRIDAY AND SATURDAY. THE STORMS TUESDAY COULD BE SEVERE IN SOUTH CENTRAL KANSAS, WITH HAIL AS LARGE AS GOLF BALLS. HAZARDS WEATHER RISK... MONDAY... LIMITED FLOODING RISK. ELEVATED SEVERE THUNDERSTORM RISK. LIMITED EXCESSIVE HEAT RISK. TUESDAY... LIMITED FLOODING RISK. ELEVATED SEVERE THUNDERSTORM RISK. LIMITED EXCESSIVE HEAT RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... NO HAZARDS. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Aug 16, 7:47 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT SUN AUG 16 2015
KSZ030-170130-
TREGO KS-
747 PM CDT SUN AUG 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL
830 PM CDT...
AT 747 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF SAINT PETER...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAKEENEY...OGALLAH...COLLYER...VODA AND TREGO CENTER.
LAT...LON 3899 9961 3871 10011 3872 10011 3881 10015
3913 10015 3913 9984
TIME...MOT...LOC 0047Z 322DEG 11KT 3921 10018
HOVORKASpecial weather statement, Aug 16, 8:39 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 739 PM MDT SUN AUG 16 2015 KSZ061-170230- HAMILTON KS- 739 PM MDT SUN AUG 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL 830 PM MDT... AT 738 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF COOLIDGE...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN HAMILTON COUNTY. LAT...LON 3826 10204 3826 10156 3806 10156 3810 10205 TIME...MOT...LOC 0138Z 274DEG 13KT 3819 10197 HOVORKA
Local storm report, Aug 16, 8:59 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
859 PM CDT SUN AUG 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HAIL 13 N COOLIDGE 38.22N 101.99W
08/16/2015 E1.00 INCH HAMILTON KS TRAINED SPOTTER
MOST OF THE HAIL WAS DIME AND NICKEL SIZE.
&&
LEESpecial weather statement, Aug 16, 9:27 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
927 PM CDT SUN AUG 16 2015
KSZ043-061>063-170315-
FINNEY KS-SCOTT KS-KEARNY KS-HAMILTON KS-
927 PM CDT SUN AUG 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...NORTHWESTERN FINNEY...
NORTHERN KEARNY...SCOTT AND SOUTHWESTERN LANE COUNTIES UNTIL 1015 PM
CDT/915 PM MDT/...
AT 927 PM CDT /827 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
SCOTT CITY TO 4 MILES NORTHEAST OF HOLLY...AND MOVING SOUTHEAST AT
20 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...SYRACUSE...COOLIDGE...KENDALL...MODOC...SHALLOW WATER...
MANNING...SCOTT STATE LAKE...FRIEND AND GRIGSTON.
LAT...LON 3823 10204 3826 10199 3826 10113 3870 10113
3870 10089 3854 10069 3827 10068 3826 10059
3825 10061 3776 10191 3792 10204
TIME...MOT...LOC 0227Z 317DEG 22KT 3857 10094 3812 10209
HOVORKASpecial weather statement, Aug 16, 10:10 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1010 PM CDT SUN AUG 16 2015
KSZ061>063-170400-
FINNEY KS-KEARNY KS-HAMILTON KS-
1010 PM CDT SUN AUG 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...NORTHWESTERN
FINNEY...KEARNY AND SOUTHERN SCOTT COUNTIES UNTIL 1100 PM CDT/1000 PM
MDT/...
AT 1009 PM CDT /909 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
FRIEND TO 10 MILES SOUTH OF COOLIDGE...AND MOVING SOUTHEAST AT 20
MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...LAKIN...HOLCOMB...SYRACUSE...DEERFIELD...KENDALL AND
FRIEND.
LAT...LON 3795 10204 3826 10124 3827 10092 3804 10057
3774 10137 3774 10204
TIME...MOT...LOC 0309Z 317DEG 20KT 3827 10107 3789 10205
HOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:47 PM CDT | Special Weather Statement | DDC | Trego | 43 min |
| Aug 16, 8:39 PM CDT | Special Weather Statement | DDC | Hamilton | 51 min |
| Aug 16, 8:52 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 23 min |
| Aug 16, 9:27 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny, Scott | 48 min |
| Aug 16, 10:10 PM CDT | Special Weather Statement | DDC | Finney, Hamilton, Kearny | 50 min |
| Aug 16, 10:48 PM CDT | Flash Flood Warning | DDC | Hamilton | 3 hr |
| Aug 16, 10:54 PM CDT | Special Weather Statement | DDC | Grant, Kearny, Stanton | 51 min |
| Aug 16, 11:31 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Kearny, Morton, Seward, Stevens | 44 min |
| Aug 17, 1:46 AM CDT | Areal Flood Warning | DDC | Hamilton | 12 hr |
| Aug 17, 9:51 AM CDT | River Flood Warning | DDC | Hamilton | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.